Virginia, 2021

Damaging Winds in Virginia, April 30, 2021

April 30, 2021 · NWS LWX · 7 events in 2 counties and zones

A strong cold front spawned a shallow line of convection that produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front spawned a shallow line of convection that produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 1:11 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 30, 1:11 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
211 PM EDT Fri Apr 30 2021

.SYNOPSIS...
High pressure will build in from the Great Lakes over the
weekend, then shift offshore next week as a frontal system
approaches from the Midwest.

&&

.NEAR TERM /THROUGH TONIGHT/...
***DAMAGING WIND WILL PERSIST THROUGH THIS EVENING***

A rather noteworthy late season high wind event is ongoing
across the Middle Atlantic. People should treat this like a
severe thunderstorm. Remain in a sturdy building away from
windows and limit travel. Avoid wooded areas.

This event is due to strengthening low pressure off the New
England coast battling high pressure building in from the
Midwest. The resultant pressure gradient will strengthen this
evening, and so will the wind field aloft as the mid level
trough axis forcing the low pivots overhead. Widespread W/NW
wind gusts of 45 to 60 mph are being observed and should
persist into the evening. Sustained wind may decrease somewhat
with the loss of daytime heating, but higher gusts are possible
at least sporadically through the evening as the wind field
aloft strengthens and cold advection/pressure rises continue. A
few gusts near 70 mph can't be ruled out mainly over the higher
elevations of northern Maryland this evening.

Scattered shower activity associated with the mid level trough
axis should peak this evening with thunder and small hail
possible given cold mid levels.

Lows around freezing are expected over the ridges of the
Alleghenies where a Freeze Warning is in effect tonight. Lows in
the 40s with wind chills in the 20s are expected elsewhere.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure of Canadian origin will build in from the Great
Lakes and Midwest this weekend offering dry and seasonable
conditions. Saturday will be blustery to start, but the wind
should slacken off significantly by late afternoon.

Clouds may begin to increase late in the weekend as high
pressure moves offshore. The wind will turn southwesterly
leading to a warming trend heading into early next week.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
For the start of the work week, we'll see precip chances increase
throughout the day on Monday as a warm front moves north into the
area as a closed low that originated down in Texas continues to
push towards the northeast. As the low tracks to our north, a
fairly non-progressive associated cold front will lag behind it,
bringing more increased chances for precip and some isolated
storms Monday through Wednesday with multiple disturbances
passing through.

As this front slowly moves through, we'll see an increased risk
for severe thunderstorms and flooding. ECMWF ensemble PWAT
probabilities for >=1.5" is 70% or higher east of the Blue Ridge
Mountains for this time period. GEFS members suggest 1500+ J/kg
CAPE for Tuesday afternoon with shear 30 to 35 knots. Will keep
chance thunder in for this time period and increase if need be
once closer to the period.

After Wednesday evening, we'll start to see a brief area of
high pressure for Thursday before a deep area of low pressure
affects the area by Friday morning bringing the next chance for
impactful weather as well a decrease in temperatures following
the frontal passage.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A high wind event is ongoing across the region. W/NW gusts to
around 50 kt are expected until about 03z, slightly lower around
40 kt near KCHO. Sustained wind may diminish slightly this
evening with the loss of daytime heating, but gusts may increase
at least sporadically as the wind field aloft strengthens.

The wind will gradually diminish late tonight into Saturday
morning before dropping significantly by late Saturday afternoon
as high pressure builds overhead. This high pressure should
bring VFR conditions and a lighter SW wind Sunday.

VFR conditions expected at least Monday before some instances of sub-
VFR conditions become possible with impending showers and storms as
low pressure tracks to the north. An associated cold frontal
passage Tuesday/Wednesday will lead to increased instances of
sub-VFR conditions with showers and storms possible, some of
which may be severe.

&&

.MARINE...
***DANGEROUS HIGH WIND EVENT THROUGH THIS EVENING***

Widespread W/NW gusts of 40 to 50 kt are forecast to persist
through this evening. The wind should diminish Saturday
especially by late afternoon, though gale conditions may persist
until just after daybreak Saturday, with SCA conditions likely
persisting until nightfall. High pressure will build overhead
Saturday night into Sunday with a lighter wind becoming SW.

SCA conditions possible Monday and Tuesday with multiple rounds of
associated disturbances. SMWs possible Tuesday afternoon and
evening.

&&

.TIDES/COASTAL FLOODING...
Strong NW/offshore flow will cause water levels to decline through
Saturday morning, and will likely result in blowout tides.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until 2 AM EDT Saturday for DCZ001.
MD...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
     MDZ001.
     Wind Advisory until 1 AM EDT Saturday for MDZ001.
     High Wind Warning until 2 AM EDT Saturday for MDZ003>006-008-
     011-013-014-503>508.
     Wind Advisory until 2 AM EDT Saturday for MDZ016>018.
     High Wind Warning until 1 AM EDT Saturday for MDZ501-502.
VA...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
     VAZ503.
     Wind Advisory until 1 AM EDT Saturday for VAZ025>031-503.
     High Wind Warning until 2 AM EDT Saturday for VAZ053-054-
     505>508.
     Wind Advisory until 2 AM EDT Saturday for VAZ036>040-051-052-
     055-057-501-502.
     High Wind Warning until 1 AM EDT Saturday for VAZ504.
     Red Flag Warning until 8 PM EDT this evening for VAZ050-056.
WV...Freeze Warning from midnight tonight to 9 AM EDT Saturday for
     WVZ501-505.
     Wind Advisory until 1 AM EDT Saturday for WVZ050-055-501-505.
     High Wind Warning until 2 AM EDT Saturday for WVZ051>053.
     High Wind Warning until 1 AM EDT Saturday for WVZ502>504-506.
MARINE...Storm Warning until 6 AM EDT Saturday for ANZ530>532-535-
     538>540.
     Gale Warning until 6 AM EDT Saturday for ANZ533-534-536-537-
     541>543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...ADM
AVIATION...DHOF/ADM
MARINE...BRO/DHOF/ADM
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Apr 30, 1:42 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
242 PM EDT Fri Apr 30 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
242 PM EDT Fri Apr 30 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for the Baltimore MD and
Washington D.C. Metropolitan areas through this evening. A Wind
Advisory is in effect for southern Maryland and the Fredericksburg
area in Virginia.

A Storm Warning is in effect for the Maryland Chesapeake Bay north
of North Beach MD and the upper tidal Potomac River through
tonight. A Gale Warning is in effect for the remainder of the
waters during this time.

There is an enhanced threat for the spread of fires due to gusty
winds and low relative humidity this afternoon, mainly in the
Fredericksburg area of Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please send any wind reports to the National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
242 PM EDT Fri Apr 30 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for portions of northern and
central Maryland as well as portions of the eastern Panhandle of
West Virginia and the DC metro area in northern Virginia late
this morning through this evening. A Wind Advisory is in effect
for much of the rest of the area through this evening.

There is an enhanced threat for the spread of fires due to gusty
winds and low relative humidity this afternoon, mainly across
portions of the north-central Virginia piedmont.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please send any wind reports to the National Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-011845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
242 PM EDT Fri Apr 30 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect in the lee of the Allegheny Front
through this evening, with a Wind Advisory elsewhere.

A Freeze Warning is in effect starting at midnight for the higher
elevations of the Alleghenies.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Freeze Warning continues through 9 AM Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Please send any wind reports to the National Weather Service.

DHOF

In the hours before

Local storm report, Apr 30, 2:56 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     NON-TSTM WND DMG 1 WNW MIDDLEBURG        39.60N  77.24W
04/30/2021                   CARROLL            MD   DEPT OF HIGHWAYS

            WIRES DOWN AT INTERSECTION OF MD-77 AND MD-194.

&&

EVENT NUMBER LWX2103884

CPB
Local storm report, Apr 30, 3:01 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     NON-TSTM WND DMG 1 ENE RICHARDSMERE      39.69N  76.10W
04/30/2021                   CECIL              MD   DEPT OF HIGHWAYS

            POLE AND WIRES BLEW DOWN ON MD-1 NEAR HORSESHOE DRIVE.

&&

EVENT NUMBER LWX2103885

CPB
Local storm report, Apr 30, 3:04 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST MARTINSBURG ARPT        39.40N  77.98W
04/30/2021  M59 MPH          BERKELEY           WV   ASOS

&&

EVENT NUMBER LWX2103886

CPB
Local storm report, Apr 30, 3:18 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 3 SSW SABILLASVILLE     39.65N  77.47W
04/30/2021  M59 MPH          FREDERICK          MD   AWOS

&&

EVENT NUMBER LWX2103887

CPB
Local storm report, Apr 30, 3:23 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG 3 N THURMONT            39.67N  77.40W
04/30/2021                   FREDERICK          MD   NWS EMPLOYEE

            TREE BLEW DOWN ON FENCE.

&&

EVENT NUMBER LWX2103889

CPB
Local storm report, Apr 30, 3:30 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     NON-TSTM WND DMG 1 SSE FORESTVILLE       38.84N  76.87W
04/30/2021                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE BLEW DOWN ON DC-295 SOUTHBOUND BEFORE PENNSYLVANIA
            AVE SE, RIGHT SIDE BLOCKED.

&&

EVENT NUMBER LWX2103890

CPB

The radar

The Sterling radar (KLWX), 6 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
April 30, 3:39 PM EST
Where
Fairfax County, 1.07 mi S of (Iad)dulles Intl Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.935, -77.447

A wind gust of 52 knots (60 MPH) was measured by the ASOS at Washington Dulles International Airport (KIAD).

Thunderstorm Wind, Fairfax

When
April 30, 3:43 PM EST
Where
Fairfax County, 1.35 mi SW of Clarks Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.908, -77.320

Several trees were blown down near Difficult Run in Oakton.

Thunderstorm Wind, Fairfax

When
April 30, 3:44 PM EST
Where
Fairfax County, 0.52 mi WNW of Lake Barcroft
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.852, -77.209

Two trees blew down on wires bringing down a telephone pole on Executive Avenue. A tree blew down on Telegraph Road near VA-644 Franconia Road blocking all lanes. Numerous other trees and wires were blown down in the area.

Thunderstorm Wind, Fairfax

When
April 30, 3:50 PM EST
Where
Fairfax County, 1.5 mi NW of Ilda
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
38.844, -77.272

A tree blew down in the 3900 block of Pickett Road. Another tree blew down damaging three cars nearby.

Thunderstorm Wind, Arlington

When
April 30, 3:51 PM EST
Where
Arlington County, 1.4 mi ESE of Arlington
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.874, -77.105

Multiple trees and wires blew down in Arlington, including one that blocked the northbound lanes of VA-120 Glebe Road between Pershing Drive and US-50 Arlington Boulevard, and one that fell onto an apartment building on VA-120 Glebe Road.

Thunderstorm Wind, Arlington

When
April 30, 3:53 PM EST
Where
Arlington County, 1.25 mi SE of South Washington
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.856, -77.035

A wind gust of 54 knots (62 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport.

Thunderstorm Wind, Fairfax

When
April 30, 4:00 PM EST
Where
Fairfax County, 0.71 mi SSW of Newington
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.721, -77.187

A wind gust of 50 knots (58 MPH) was measured by the ASOS at Fort Belvoir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947696, 947698, 947700, 947701, 947702, 947703, 947704.